Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Taking Niaspan for cholesterol and Lisinopril for blood pressure. Suffer side effects. Will this affect liver?

User rating for this question
Very Good
Answered by

Emergency Medicine Specialist
Practicing since : 2000
Answered : 1962 Questions
hey there
almost 19 months ago, i took Niaspan 500mg 1 pill daily before i sleep , to treat cholesterol, doctor didn't tell me anything about side effects of this pill,and a blood pressure pill lisinopril 12.5mg (water pill).
i ended up going to ER so many times with severe symptoms, then went to all other type of doctors( checked heart, did endoscopy to my stomach, x-ray, etc..nothing there,in the end to brain doctor did eeg, mri, nothing...when he knew i have been taking these pills for 9 months, he went crazy and he was surprise i'm still around with these severe side effects...i stopped back in sept/12 and start to see psychologist and do EURO FEEBACK thinking my brain became the issue with panic and anxiety, my concern is:
we checked the blood came out all normal..but due to long time taking Niaspan (9 months), could this damage or stock in my liver? i have been going through hell me and my wife and 2 kids....please help me..many thanks
Posted Wed, 7 Aug 2013 in General Health
Answered by Dr. R.A. Singh 1 hour later
Thanks for writing your query.

It will be helpful if you mention the symptoms you faced that led you to go to ER repeatedly.

Like any medicine, Niaspan and Lisinopril also has some side effects.
It is not the case that every individual who is taking that medicine will have side effects.

Your treating doctor knows more about you and can judge the risk reward ratio before starting any medicine.

I hope this is helpful to you.
If you any further query, I will be happy to help.
Above answer was peer-reviewed by
Follow-up: Taking Niaspan for cholesterol and Lisinopril for blood pressure. Suffer side effects. Will this affect liver? 29 hours later
i had flushes, nausea, chest pain, muscle ache, dizziness, my blood pressure used to go so high up to 190/100, fast heart beat, some times short breathing, itching, tinkling, numbness...went to ER more than 15 times in 8 months period.

now i'm taking athenolol 25mg once a day in the morning, running 20 minutes, trying to get over this...
still not feeling normal, what do you think i should do? i can't trust my doctor who didn't know why i got so sick and kept giving me Niaspan...
is there a way to clean my colon and liver? i heard this med toxic could be stocked in my liver.
your help very appreciated.

Answered by Dr. R.A. Singh 3 hours later
Thanks for your response.

It seems that some of your symptoms like dizziness, chest pain, breathing problem, numbness can be due to high blood pressure.

If your blood pressure was 190/100, Atenolol 25 mg will be not sufficient to control it properly.
Moreover running will also increase the blood pressure. Instead you can do morning walk.

Yoga and meditation will help to decrease your anxiety component and will also help in controlling your blood pressure.

You should get yourself investigated for :-
1. Lipid profile.
2. Thyroid profile.
3. Liver Function Test(LFT).
4. Blood pressure monitoring.

You should not feel concerned for the continuing side effects of medicines that you have stopped almost a year ago. Status of your liver can be judged by your LFT mentioned above.

You can discuss with your doctor for adjusting the dose of Atenolol or changing the medicine, if your blood pressure is still high.

I hope this answers your query.
If you have any further doubts, please mention.

Regards. Thanks.
Above answer was peer-reviewed by
Follow-up: Taking Niaspan for cholesterol and Lisinopril for blood pressure. Suffer side effects. Will this affect liver? 9 hours later
Hi Doctor
thanks for the reply, i don't have blood pressure issue, only used to go up with the panic attacks i used to have while taking the medicines,after 6months stopping Niaspan doctor gave me the athenolol 25mg for the hypertension, my blood pressure most of the times 125/75..sometimes 115/75..130/85...last week Doctor told me i don't have BP issue i can stop it and take it when needed.

i did all type of tests:
-LIPID profile: all very good: LDL:115mg, HDL:38mg, TRIGLYCERIDES:95mg, no HDL: 172.

THYROID profile: TSH,T4,free, T3,free,CBC, all normal..Thyroid peroxidase AB
only Vitamin d 17ng/ml..taking 50,000IU once a week.
liver enzymes didn't see on this test...maybe i should ask for the (LFT) as you mentioned.

they did eeg my brain 48 hours(all good), doing Biofeedback sessions, seeing psychologist thinking i have anxiety...he told me go check my liver i have no sychology issue..
last year i did heart test, endoscopy stomach, all good.i lost 25lbs from my weight.

i will ask my doctor today to do LFT..

with all above i'm still not feeling normal, and if i get a little scare or upset i feel so down and sick, nothing like i used to be, some pain right chest, or left sometimes, i really don't know what else can be done.

your help very appreciated..

Answered by Dr. R.A. Singh 1 hour later
Thanks for providing more information.

It is good that your biochemical parameters are all within normal limits.
As mentioned before, meditation and yoga will be of immense help in controlling your anxiety and panic attacks.

Wishing you good health.
Regards. Thanks.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor